New York, 2002Winter Storm in New York, December 5, 2002
December 5, 2002 · NWS ALY · 1 event in 1 county or zone
1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 5, 11:10 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 5, 11:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1110 AM EST THU DEC 5 2002
.DISC...BAND OF HEAVIER SNOW HAS SET UP ACROSS SOUTHERN THREE
COUNTIES. BASED ON RADAR TRENDS...EXPECT THIS BAND TO REMAIN IN THAT
GENERAL VICINITY FOR MUCH OF THIS EVENT. AS A RESULT...WILL EXPAND
WINTER WEATHER ADVISORIES TO INCLUDE ULSTER AND DUTCHESS COUNTIES.
LITCHFIELD COUNTY ALREADY HAS AN ADVISORY IN EFFECT...BUT WILL RAISE
ACCUMULATION AMOUNTS.
WILL RAISE ACCUMULATION AMOUNTS IN MOST OTHER AREAS AS WELL BY
ADDING AROUND ANOTHER INCH OF SNOW. THE GREATEST INCREASE WILL BE
FOR BERKSHIRE COUNTY WHERE DUE TO LARGE N-S EXTENT...WILL USE A
RANGE OF 2 TO 5 INCHES. WILL KEEP ONLY A CHC OF SNOW FOR THE MOHAWK
VALLEY AND THE LAKE GEORGE SARATOGA REGION...BUT CHANGE SOUTHERN
VERMONT TO SNOW LIKELY WITH AN INCH OR TWO POSSIBLE.
.HYDROLOGICAL STATUS...NO PRBLMS ANTICIPATED AS PCPN WL BE IN FROZEN
FORM. HOWEVER HAV NOTICED FRAZIL ICE ALRDY FRMG ON AREA STREAMS AND
RIVERS...SO SOME FREEZE UP JAMS WHICH ARE USUALLY NOT MCH OF A PRBLM
PSBL LATE THIS WKND OR ERLY NXT WEEK AS ICE BCMS THICKER.
.ALY...WINTER WEATHER ADVISORY THIS AFTERNOON AND THIS EVENING...
CTZ001...NYZ063>066.
MAGLARASHazardous weather outlook, Dec 5, 3:23 AM EST, 10 hours 37 minutes before
MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-060815-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
323 AM EST THU DEC 5 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...
A WINTER WEATHER ADVISORY IS IN EFFECT FOR LITCHFIELD COUNTY THIS
AFTERNOON AND THIS EVENING WITH 3 TO 6 INCHES OF SNOW EXPECTED. NO
ADVISORIES ARE IN EFFECT FOR THE REMAINDER OF AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER PLEASE SEND ANY
SNOWFALL REPORTS OF 4 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE
VIA TELEPHONE OR INTERNET.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 5, 1:47 PM EST, 13 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0146PM THU DEC 05 2002
#2 0000002 000
GCOS WLSR WHQT APTS QHQT QTRF GENC WAPT
09410 FILE 28 SARATOGA CO SHERIFF NY0450000 DEC 05-02
TO STATE EMERGENCY MANAGEMENT OFFICE (SEMO) - ATTN DUTY OFFICER
COPY NATIONAL WEATHER SERVICE (NWS)
COPY NEW YORK STATE DEPARTMENT OF ENVIRONMENTAL CONSERVATION
REPORT OF A HAZMAT SPILL
COUNTY(S) AFFECTED: SARATOGA COUNTY
CHEMICAL ID#: 1999
CHEMICAL NAME: ASPHALT
LOCATION OF SPILL:COONS CROSSING ROAD BETWEEN STATE ROUTE 67 AND USHERS ROAD
TYPE OF SUPPORT REQUESTED: NONE AT THIS TIME-FIRE DEPARTMENTS ON SCENE
WAITING FOR DEC SPILL RESPONSE TO ARRIVE
SUPPORT REQUESTED BY:
IS EVACUATION PLANNED? ( ) - YES (X) - NO
OCCURRING? ( ) - YES (X) - NO
ROADS CLOSED: COONS CROSSING ROAD BETWEEN STATE ROUTE 67 AND USHERS ROAD
SUGGESTED ALTERNATE ROUTES (SEND WSTO ALSO): ROUTE 9
HAS EPA/USCG RESPONSE CENTER BEEN NOTIFIED? ( ) - YES (X) - NO
NYS DEPT. OF ENVIRONMENTAL CONSERVATION? (X) - YES ( ) - NO
TELEPHONE NUMBER OF AUTH: 518 885-6761
AUTH SGT THOMAS J GOODWIN
OPER - DEMARTINO,LEAH M 1345Winter Storm, Eastern Dutchess
- When
- December 5, 2:00 PM EST to 10:00 PM EST
- Where
- Eastern Dutchess forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.765, -73.743 (the zone’s center; the record gives no point)
A large low pressure area moved from the Gulf States northeastward to eastern North Carolina on December 5, then turned east and headed out to sea. Cold air was in place over eastern New York so all the precipitation with this storm fell in the form of snow. Central and southern areas of Dutchess County were on the northern fringe of a swath of heavy snow, exceeding 6 inches. 8.8 inches of snow fell at Poughkeepsie, while 8.0 inches fell at Storm Mountain. Lighter amounts of snow fell north of Poughkeepsie.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Pennsylvania, December 5, 200236 events
- Winter Storm in Virginia, December 5, 200223 events
- Winter Storm and Heavy Snow in New Jersey, December 5, 200221 events
- Heavy Snow in New York, December 5, 200215 events
- Winter Storm in Maryland, December 5, 200214 events
- Winter Storm in Ohio, December 5, 200212 events
- Heavy Snow in Pennsylvania, December 5, 200210 events
- Winter Storm in West Virginia, December 5, 20028 events
- Heavy Snow in Massachusetts, December 5 to 6, 20028 events
- Heavy Snow in Connecticut, December 5, 20028 events
- Heavy Snow in Rhode Island, December 5 to 6, 20026 events
- Heavy Snow in New Jersey, December 5, 20026 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324799.